Back to Ask the Diabetes Team Ask the Diabetes Team

From Utah, USA:

How can a type 1 diabetic lose weight? My friend has been watching her food/caloric intake and has been exercising five or six days a week and has not been able to lose weight. She is frustrated because she is doing what is needed to lose weight, but is not. In fact, I believe she has gained a small amount. She is doing cardiovascular exercises five or six days a week and lifting weights at least once a week. She has been eating well and exercising for two to four months now and is not getting any results. Can you help in any way?

Have you heard of the bodybugg? Do you think this would help her? She is working so hard and I want her to see some results for her hard work and commitment to getting healthy.


It is unlikely that I can help with the kind of impact most people would like to see. First, I empathize with people who have a weight problem, as I do, too. That being said, I, like others, am also biased by my personal experiences. It has been known for years that weight gain is part of the side effect profile of intensive glucose control. Those with the best control gain the most weight. Many feel they are in a position of having to accept one or the other, good control or obesity. There are no magic bullets, in terms of anti-obesity drugs. New drugs coming down the pipeline have been either been found to have too many side effects or there are no new candidates to present. Part of this is based on an overall lack of understanding of the control of human appetite and satiety. What is operative in the laboratory rodent is not necessarily the case in humans. We have already found many differences as well as similarities. Things like thyroid status are often checked but are not usually the whole answer. It is worth noting that thyroid status should be checked regularly in patients with type 1 diabetes and your friend should have this checked. Thyroid status can make a difference, but not to the magnitude that most people would like.

This leaves attention to diet and exercise as the emphasis for most interventions. It is not bad to start there, since most people do not necessarily move as much or eat as well as they could. In your friend's situation, she should make sure she is not overdosing herself with insulin. Insulin does increase fat build-up and promotes hunger. If she is having to eat extra snacks in order to treat hypoglycemia, the excess calorie intake might be addressed by adjusting her insulin dose to prevent the hypoglycemia and the need to eat more calories. In addition, she should have her diet reviewed by a dietitian to make sure that the calorie intake and composition is where she thinks it is. This is an effort to troubleshoot her process, not to question her resolve to do well. Finally, she should have her exercise evaluated for the amount of work she is performing. Some weight loss takes longer than others and you have to work through the plateaus that sometimes block the road to more weight loss.

There are two drugs that are approved by the Food and Drug Administration for long-term weight loss. I would suggest she speak with her physician about the use of these medications and how they fit into her overall medical regimen.


[Editor's comment: Your friend should discuss the use of Symlin with her diabetes team. Using it may help her lose weight. BH]

Original posting 12 May 2008
Posted to Weight and Weight Loss


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.